Manifestation of ray stochastic behavior in a modal structure of the wave field

The Journal of the Acoustical Society of America

PubMedID: 10923874

Virovlyansky AL. Manifestation of ray stochastic behavior in a modal structure of the wave field. J Acoust Soc Am. 2000;108(1):84-95.
A ray-based mathematical formalism is described to analyze modal structure variations in a range-dependent wave guide. In the scope of this formalism mode amplitudes are expressed through parameters of ray trajectories. Therefore, the approach under consideration provides a convenient tool to study how chaotic ray motion manifests itself in an irregular range dependence of the modal structure. The phenomenon of nonlinear ray-medium resonance playing a crucial role in the emergence of ray chaos has been interpreted from the viewpoint of normal modes. It has been shown that in terms of modes the coexistence of regular and chaotic rays means the presence of regular and irregular constituents of mode amplitudes. An analog to incoherent summation of rays has been proposed to evaluate mode intensities (squared mode amplitudes) smoothed over the mode number. Numerical calculations have shown that it gives correct results for smoothed mode intensities at surprisingly long ranges.